Health News

There IS one medicine that definitely comes with a risk of blood clots

There IS one medicine that definitely comes with a risk of blood clots – and millions happily take it every day

  • The Pill, a hormonal contraceptive, increases the risk of blood clots in women 
  • NHS says pill, which contains synthetic oestrogen and progesterone, is ‘low risk’ 
  • Three million British women take it each year, and one in 1,000 may develop clot

It certainly made for some alarming headlines: blood clots were forming, some fatal, in patients given the Oxford-AstraZeneca Covid vaccine.

But as a wave of European countries scrambled to halt their use of the jab while investigations were launched, health chiefs and experts, baffled by the panic, calmly pointed out the link was almost certainly nothing more than a coincidence.

On Thursday, the European Medicines Agency, the EU’s watchdog which safety checks all drugs, came to a similar conclusion.

Meanwhile, doctors and patients themselves made another striking observation – there was already a drug being taken by millions every day that most certainly does increase the risk of blood clots: the Pill.

NHS guidelines describe the hormonal contraceptive – which contains synthetic oestrogen and progesterone – as ‘very low risk’. 

Doctors and patients have made a striking observation – there is a drug being taken by millions every day that most certainly does increase the risk of blood clots: the Pill. Pictured: Stock image

Certainly the three million British women who are prescribed the drug each year, the vast majority of whom take it without problem, would, no doubt, agree. 

But one in 1,000 of them may develop a blood clot at some point.

Critics of the hysteria surrounding the Covid vaccine offered a simple equation: more than 11 million people in the UK have now been given the AstraZeneca vaccine. If 11 million people took the Pill for a year then you might see 11,000 of them develop blood clots.

As it stands, there have been just a few dozen UK reports of clots seen in people who’ve had the jab.

Meanwhile, stories emerged of the few who sadly do suffer blood clots caused by the Pill. One of the most heartbreaking was that of Riszka Szymkowska, 22, a care worker from Walsall who died in April last year.

The care worker, who had been on the Pill for two years to regulate her periods after being diagnosed with polycystic ovaries, was found by her boyfriend Craig Morris.

Her stepfather Paul Hadley, 55, said Riszka had come home after work complaining that she was feeling unwell. Mr Hadley says: ‘She told Craig she had pains in her back and he ran her a bath to help. She went to bed around nine and, when Craig checked up on her just before 11, he found her collapsed on the floor beside the bed.’

Common side effects of the Pill are weight gain, mood swings and nausea – although the majority of women take it without problem.

But in rare cases, the blood’s consistency can be affected.

Blood clots, known as venous thromboembolisms, typically develop in the legs, causing calf pain and swelling. Bits can break away and travel through the circulation, causing potentially fatal complications and blockages.

An inquest found Riszka had died as a result of a blood clot caused by her contraceptive, which had made its way to her heart.

Writing on website Refinery29, British journalist Jessica Phillips revealed how her sister Nia, 20, had recovered after suffering a rare kind of stroke in 2019 triggered by a Pill-related blood clot.

Nia, a university student who had been on the Pill for three years, developed a migraine, blurred vision and began vomiting – but initially mistook her symptoms for a hangover.

Riszka Szymkowska, 22, a care worker from Walsall died in April last year after taking the Pill

After three days, when they hadn’t subsided and realising ‘something was seriously wrong’, she made an appointment with an out-of-hours doctor, who also dismissed the problems as ‘alcohol related’. 

Later, as her health worsened, she went to hospital, where a scan revealed a ‘humungous’ blood clot in her brain.

Nia, interviewed by her sister for the Refinery29 article, said: ‘I’d suffered a rare type of stroke. [The doctor] told me as I had no other risk factors my brain injury was most likely caused by the Pill.’

Riszka and Nia’s stories are serious and also, it is important to note, rare occurrences. Yet they have opened a conversation about how risk is viewed – particularly when it comes to medicines taken regularly.

Dr Philippa Kaye, a GP who focuses on women’s and sexual health, said: ‘I’ve written thousands of prescriptions for the Pill over the past few decades and seen not a single case of blood clots linked to it. Though of course they can be.’

At a Downing Street press briefing on Thursday, Deputy Chief Medical Officer Professor Jonathan Van-Tam pointed out that even paracetamol has potential side effects, including skin rash, fever, difficulty breathing and bleeding. 

He said: ‘You have to look at both sides and say how big are the benefits in relation to the risks.’

In fact, studies have shown that you are significantly more likely to suffer a blood clot as result of catching Covid than from getting the Covid jab. Dutch data suggests as many as 30 per cent of coronavirus patients admitted to intensive care units developed blood clots.

Riszka’s mother Melania says she was shocked to hear so many European countries had suspended use of the AstraZenenca vaccine. She said: ‘These countries are happy for girls to take the Pill but not a life-saving vaccine? Strange.’

Dr Kaye added: ‘Medicine is about weighing up the risks with the benefits. There are certainly factors that increase the likelihood of a blood clot while on the Pill, aside from the Pill itself.

‘And in terms of Covid there is no question – taking the vaccine is the safest thing you can do.’

  • To read Jessica Phillips’ article on the Pill, visit refinery29.com

Source: Read Full Article